Alert archive / Missouri / Flash Flood Warnings in 2024
Flash Flood Warning 12, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at May 8, 2024, 8:18 AM CDT for 4 counties in Missouri. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2024, 8:18 AM CDT (13:18 UTC)
- Expired
- May 8, 2024, 2:15 PM CDT
- In force
- 6 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bates County, MO, Cass County, MO, Henry County, MO, Johnson County, MO
The radar
The Pleasant Hill radar (KEAX), 33 km from the middle of the area, began a volume at 13:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 8:36 AM CDT | FLASH FLOOD | 1 Wnw Windsor, MO | Flooding reported on Route 2 near Windsor. |
| May 8, 9:34 AM CDT | FLASH FLOOD | 1 Wsw Blairstown, MO | Route N closed due to flooding. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 1.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2417 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 303 m²/s²
- 0-3 km storm-relative helicity
- 402 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
888
WGUS53 KEAX 081318
FFWEAX
MOC013-037-083-101-081915-
/O.NEW.KEAX.FF.W.0012.240508T1318Z-240508T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
818 AM CDT Wed May 8 2024
The National Weather Service in Pleasant Hill MO has issued a
* Flash Flood Warning for...
Northern Bates County in west central Missouri...
Southern Cass County in west central Missouri...
Northern Henry County in west central Missouri...
Southern Johnson County in west central Missouri...
* Until 215 PM CDT.
* At 818 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 2.5 inches of
rain have fallen. The expected rainfall rate is 1 to 2 inches in 1
hour. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Warrensburg, Harrisonville, Windsor, Knob Noster, Holden, Garden
City, Whiteman Air Force Base, Archie, Drexel, Leeton, Urich,
Calhoun, Creighton, Chilhowee, East Lynne, Whiteman Afb,
Centerview, Gunn City, Blairstown and Quick City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3855 9461 3869 9430 3872 9413 3883 9350
3867 9351 3866 9351 3864 9351 3848 9352
3845 9408 3842 9461
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
SAW2 follow-up statements
044
WGUS73 KEAX 081544
FFSEAX
Flash Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
1044 AM CDT Wed May 8 2024
MOC013-037-083-101-081915-
/O.CON.KEAX.FF.W.0012.000000T0000Z-240508T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bates MO-Cass MO-Henry MO-Johnson MO-
1044 AM CDT Wed May 8 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM CDT THIS
AFTERNOON FOR NORTHERN BATES, SOUTHERN CASS, NORTHERN HENRY AND
SOUTHERN JOHNSON COUNTIES IN WEST CENTRAL MISSOURI...
At 1044 AM CDT, Between 1 and 3 inches of rain have fallen this
morning. Heavy rainfall has ended. However, flash flooding continues
as a result of this earlier rain. Transportation department
officials report State Highway N is closed near Blairstown. Other
roads are likely flooded in the warned area.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Transportation department reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Warrensburg, Harrisonville, Windsor, Knob Noster, Holden, Garden
City, Whiteman Air Force Base, Archie, Drexel, Leeton, Urich,
Calhoun, Creighton, Chilhowee, East Lynne, Whiteman Afb,
Centerview, Gunn City, Blairstown and Quick City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3855 9461 3869 9430 3872 9413 3883 9350
3867 9351 3866 9351 3864 9351 3848 9352
3845 9408 3842 9461
FLASH FLOOD...OBSERVED
$$
SAW696
WGUS73 KEAX 081913
FFSEAX
Flash Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
213 PM CDT Wed May 8 2024
MOC013-037-083-101-081923-
/O.EXP.KEAX.FF.W.0012.000000T0000Z-240508T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bates MO-Cass MO-Henry MO-Johnson MO-
213 PM CDT Wed May 8 2024
...FLASH FLOOD WARNING AT 215 PM CDT THIS AFTERNOON FOR SOUTHERN
CASS, NORTHERN HENRY AND SOUTHERN JOHNSON COUNTIES IN WEST CENTRAL
MISSOURI HAS BEEN REPLACED WITH A FLOOD WARNING...
...FLASH FLOOD WARNING WILL EXPIRE AT 215 PM CDT THIS AFTERNOON FOR
NORTHERN BATES COUNTY...
&&
LAT...LON 3867 9413 3871 9351 3848 9352 3845 9420
3847 9431 3848 9458 3855 9454
$$
SAWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at May 8, 6:27 AM CDT, 1 hour 51 minutes earlier. Its key messages:
- Rounds of thunderstorms are possible today mainly along and east of a line from Harrisonville to Chillicothe. Very large hail and wind gusts to 60 mph can be expected with the morning storms, while very large hail, strong winds, and a tornado or two are possible this afternoon.
- Additional showers/non-severe thunderstorms are expected across northern Missouri on Thursday.
- A warming trend is expected through the weekend, with the threat of thunderstorms returning by the end of the weekend.
Area forecast discussion, May 8, 6:27 AM CDT, 1 hour 51 minutes before
Area Forecast Discussion National Weather Service Kansas City/Pleasant Hill MO 627 AM CDT Wed May 8 2024 .KEY MESSAGES... - Rounds of thunderstorms are possible today mainly along and east of a line from Harrisonville to Chillicothe. Very large hail and wind gusts to 60 mph can be expected with the morning storms, while very large hail, strong winds, and a tornado or two are possible this afternoon. - Additional showers/non-severe thunderstorms are expected across northern Missouri on Thursday. - A warming trend is expected through the weekend, with the threat of thunderstorms returning by the end of the weekend. && .DISCUSSION... Issued at 337 AM CDT Wed May 8 2024 Sit and spin upper level low centered across the western Dakotas is expected to fragment today as one of the main shortwaves rounds the base of the trough and pushes east tonight into Thursday. Across eastern Nebraska/eastern Kansas, mid level cloud cover has built overnight with strong isentropic lift near the 300K surface. Area of low pressure has moved into south central Kansas into north central Oklahoma. Warm front with this system has worked into southwestern Missouri as of 08Z, noted with an increase in moisture (dew points of 60+ F) south of the boundary. This boundary is expected to continue to lift north this morning, the increasing low level moisture is expected to reach the edge of the cap. With very steep lapse rates from 700-500 mb and 1-6 km bulk shear values of 40-50 knots overhead, expect storms that develop to be capable of very large hail (>2" in diameter) and possibly a strong wind gust or two owing to the mid level dry air. These storms are expected to move to the eastnortheast around 40 knots, but with very linear hodographs, there is the potential for splitting storms with left movers building into the southern portion of the forecast area (east of I-49 and south of I-70). CAMs suggest convective initiation between 9-12Z this morning. Building low level moisture will favor a loaded gun sounding with increasing instability with the very steep lapse rates remaining from 700-500 mb (in excess of 8 C/km). If the atmosphere is able to become capped for a time frame ahead of an approaching short wave, CAPE values may approach 1500-2000 J/kg with the strong shear remaining. Storms this afternoon could be closer to being surface based, bringing all severe hazards into play. Positioning of the boundary will be critical in terms of figuring out the precise threat area, but the greatest threat appears to be east of a line from Harrisonville MO to Chillicothe and areas east. For forecast highs today, sided close to the mean in areas west and north of the convection, with slightly cooler highs across central Missouri that could see storms throughout the day. As the area of low pressure shifts east this evening, northwest winds develop across the region. Cooler air returns to the region, but expect the chances for showers and perhaps a thunderstorm or two to increase across northern Missouri on Thursday as short wave associated with the northern branch of the jet builds south across the Upper Midwest. The low clouds and precipitation will keep temperatures cool across northern Missouri, while areas farther south warm a bit more closer to normal. Quieter weather is expected on Friday as high pressure builds south across the western Great Plains. As this ridge builds south and eventually east, temperatures should gradually warm through the weekend. Increasing south/westerly winds will lead to moisture building back into the region on Sunday. As a lingering fragment of the upper low builds east from the desert southwest, could see a renewed threat for additional showers and thunderstorms late Sunday into early next week. With weaker wind shear, the threat for severe weather looks to possibly be less than today. && .AVIATION /12Z TAFS THROUGH 12Z THURSDAY/... Issued at 621 AM CDT Wed May 8 2024 Showers and thunderstorms have developed in the vicinity of the terminals this morning. These may impact the terminals briefly between now and 13z, with VSBY dropping to around 4SM. Storms should exit east of the terminals after 14z. Additional redevelopment of storms is possible later this afternoon, but these should remain east of the terminals. Once storms move out, VFR conditions are expected through the period. Light southeasterly winds this morning should veer throughout the morning hours, becoming west northwesterly by this afternoon behind a cold front. && .EAX WATCHES/WARNINGS/ADVISORIES... MO...None. KS...None. && DISCUSSION...BT AVIATION...BMW
Hazardous weather outlook, May 8, 6:30 AM CDT, 1 hour 48 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 630 AM CDT Wed May 8 2024 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-091130- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 630 AM CDT Wed May 8 2024 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Strong to severe storms are possible this morning and afternoon. Large hail will be the main hazard, but damaging winds gusts and a tornado will also be possible. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, May 8, 7:52 AM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
752 AM CDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 AM Hail Holt 39.45N 94.34W
05/08/2024 E0.50 Inch Clay MO Public
Marble-sized hail reported in Holt. Time
estimated from radar.
&&Local storm report, May 8, 7:53 AM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
753 AM CDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 AM Hail 1 SW Kansas City Kansas 39.10N 94.64W
05/08/2024 E0.75 Inch Wyandotte KS Public
Report from mPING: Dime (0.75 in.). Time
adjusted from radar.
&&
CMSLocal storm report, May 8, 8:01 AM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
801 AM CDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 AM Tstm Wnd Dmg Archie 38.49N 94.35W
05/08/2024 Cass MO Utility Company
Downed wires and power outages near Truman
Road. Time estimated from radar.
&&
CMSLocal storm report, May 8, 8:09 AM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
809 AM CDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 AM Hail Oakview 39.21N 94.56W
05/08/2024 E1.50 Inch Clay MO Public
Social media report. Time estimated from
radar.
&&
CMSLocal storm report, May 8, 8:11 AM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
811 AM CDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 AM Tstm Wnd Dmg Archie 38.49N 94.35W
05/08/2024 Cass MO Utility Company
Corrects previous tstm wnd dmg report from
Archie. Downed trees and wires and power
outages near Truman Road. Time estimated
from radar.
&&
CMSLocal storm report, May 8, 8:17 AM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
817 AM CDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 AM Flash Flood 4 WNW Garden City 38.58N 94.27W
05/08/2024 Cass MO Public
Social media report of flash flooding near
the intersection of 297th Street and Kircher
Avenue.
&&
CMSThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 6:06 AM CDT | Special Weather Statement | EAX | Buchanan | 24 min |
| May 8, 6:30 AM CDT | Special Weather Statement | EAX | Cass | 30 min |
| May 8, 6:40 AM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass, Johnson | 35 min |
| May 8, 6:58 AM CDT | Severe Thunderstorm Warning | EAX | Jackson | 32 min |
| May 8, 7:10 AM CDT | Severe Thunderstorm Warning | EAX | Cass, Henry, Johnson | 35 min |
| May 8, 7:14 AM CDT | Severe Thunderstorm Warning | EAX | Clay, Jackson, Platte | 31 min |
| May 8, 7:34 AM CDT | Severe Thunderstorm Warning | EAX | Cass, Henry, Johnson | 41 min |
| May 8, 7:37 AM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Clay, Clinton, Ray | 23 min |
| May 8, 8:00 AM CDT | Areal Flood Advisory | EAX | Bates, Cass, Henry, Johnson | 18 min |
| May 8, 8:02 AM CDT | Severe Thunderstorm Warning | EAX | Henry, Johnson, Pettis | 43 min |
| May 8, 8:36 AM CDT | Severe Thunderstorm Warning | EAX | Cooper, Pettis | 25 min |
| May 8, 8:39 AM CDT | Areal Flood Advisory | EAX | Pettis | 16 min |
| May 8, 8:55 AM CDT | Flash Flood Warning | EAX | Pettis | 6 hr |
| May 8, 9:20 AM CDT | River Flood Warning | EAX | Linn, Livingston | 20 hr |
| May 8, 9:22 AM CDT | River Flood Warning | EAX | Cass, Henry, Johnson | 31 hr |
| May 8, 11:36 AM CDT | River Flood Warning | EAX | Cooper | 33 hr |
| May 8, 2:09 PM CDT | Special Weather Statement | EAX | Henry | 36 min |
| May 8, 2:13 PM CDT | Areal Flood Warning | EAX | Cass, Henry, Johnson | 19 hr |
| May 8, 2:18 PM CDT | Severe Thunderstorm Warning | EAX | Henry | 27 min |
| May 8, 2:34 PM CDT | River Flood Warning | EAX | Johnson, Pettis | 15 hr |
| May 8, 3:02 PM CDT | Areal Flood Warning | EAX | Pettis | 6 hr |
| May 8, 5:26 PM CDT | Special Weather Statement | EAX | Henry | 34 min |
Nearby
Flash Flood Warnings in Missouri, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.